Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2016, 6:44 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 6:44 PM EDT (22:44 UTC)
- Expired
- Jul 31, 2016, 8:15 PM EDT
- In force
- 91 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:40 PM EDT | HAIL 1 | Carroll, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
515
WUUS51 KCTP 312244
SVRCTP
PAC035-081-010015-
/O.NEW.KCTP.SV.W.0064.160731T2244Z-160801T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
EAST CENTRAL CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 815 PM EDT.
* AT 644 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLEN
UNION... MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JERSEY SHORE...WILLIAMSPORT...MCELHATTAN...DUNNSTOWN...
GLEN UNION...CARROLL...ELIMSPORT...COLLOMSVILLE...WATERVILLE...
DUBOISTOWN...AVIS...MONTGOMERY...OVAL...
SALLADASBURG AND SOUTH WILLIAMSPORT.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
LOGANTON AND MILE RUN EXITS...SPECIFICALLY FROM MILE MARKERS 187 TO
194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4119 7690 4116 7687 4116 7688 4114 7690
4115 7696 4109 7698 4109 7706 4107 7711
4107 7714 4104 7715 4102 7723 4126 7761
4134 7747
TIME...MOT...LOC 2244Z 288DEG 15KT 4126 7749
HAIL...1.00IN
WIND...60MPH
$$
KF3 follow-up statements
692
WWUS51 KCTP 312306
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
706 PM EDT SUN JUL 31 2016
PAC035-081-010015-
/O.CON.KCTP.SV.W.0064.000000T0000Z-160801T0015Z/
LYCOMING PA-CLINTON PA-
706 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN LYCOMING AND EAST CENTRAL CLINTON COUNTIES...
AT 704 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AVIS...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...50 TO 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES ARE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JERSEY SHORE...COLLOMSVILLE...MCELHATTAN...AVIS...CARROLL...
ELIMSPORT...DUNNSTOWN...OVAL AND SALLADASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4114 7742 4129 7729 4128 7724 4114 7696
4109 7698 4109 7706 4107 7711 4107 7714
4104 7715 4102 7723
TIME...MOT...LOC 2304Z 304DEG 27KT 4116 7731
HAIL...<.75IN
WIND...60MPH
$$
KF297
WWUS51 KCTP 312334
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
734 PM EDT SUN JUL 31 2016
PAC035-081-010015-
/O.CON.KCTP.SV.W.0064.000000T0000Z-160801T0015Z/
LYCOMING PA-CLINTON PA-
734 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTH CENTRAL LYCOMING AND EASTERN CLINTON COUNTIES...
AT 733 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CARROLL...MOVING SOUTHEAST AT 20 MPH.
HAZARD...50 TO 60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DOWNED TREE LIMBES AND ISOLATED POWER OUTAGES POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
CARROLL AND OVAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4107 7730 4116 7720 4109 7700 4109 7706
4107 7711 4107 7714 4104 7715 4102 7723
TIME...MOT...LOC 2333Z 305DEG 15KT 4110 7717
HAIL...0.75IN
WIND...60MPH
$$
KF704
WWUS51 KCTP 010008
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
808 PM EDT SUN JUL 31 2016
PAC035-081-010017-
/O.EXP.KCTP.SV.W.0064.000000T0000Z-160801T0015Z/
LYCOMING PA-CLINTON PA-
808 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LYCOMING AND
EASTERN CLINTON COUNTIES WILL EXPIRE AT 815 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4107 7730 4116 7720 4109 7700 4109 7706
4107 7711 4107 7714 4104 7715 4102 7723
TIME...MOT...LOC 0005Z 288DEG 15KT 4110 7717
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:34 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 31, 5:34 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service State College PA 534 PM EDT SUN JUL 31 2016 .SYNOPSIS... The deep moisture is now to our east and the slow drying out will continue for the next few days as a week 500 mb trough works its way over the western Atlantic ridge. Another ridge develops to our west this week and warm weather will return around midweek. The surge of warm air will peak late in the week ahead of a strong cold front. The 52 member NAEFS implies much cooler and drier air could move over our region next weekend. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Partly to mostly sunny over the region this afternoon. The CAMS seem to have limited the threat of showers and thunderstorms better than the larger scale models. Radar and satellite show the one relatively persistent storm moving across our southwestern tier. It should move into Maryland before 3 PM. The convection the HRRRV2 has been trying to get going for the last 5 runs or so has developed to the lee of Lake Erie. The HRRRV2 tracks this across our northern tier and suggests an increased chance of shower and thunderstorms mainly along and north of a line from Bradford to Williamsport. Spotty rain mainly in northern tier. The 12km NAM and GFS too have shown some rainfall potential up there with this system. Nothing of note. Most areas will remain measurable rain free. Most CAMS show on QPF in our area after 10-11 PM. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY NIGHT/... Very low POPS overnight Monday into Monday morning. Some spotty areas of patchy fog and hazy. Pesky high dew points in the east/southeast persist still. Hard to get below 70 when dew points are in the 70s in southeast. Temperatures close to normal and overall moisture as PW values continue to drop. The GFS/GEFS/SREF all show higher PW air to east and some instability. Thus cannot rule out the chance of showers and isolated thunderstorms in the afternoon. Tried to show highest probabilities mainly to east. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Main upper level trough axis slowly moves to the East Coast. Closer to the backside of this trough with cyclonic flow an isolated shower is possible over our eastern most counties with some afternoon instability. A strong ridge over the Great Lakes with dry northwest flow into PA and cooler air with building high pressure at the surface will lead to mostly sunny skies across the rest of PA. Temps will be seasonable in the 80s. A Short-wave tries to move through the upper level ridge Wednesday with just a isolated convection possible most likely over the Laurel Mountains. Temps will be a tad warmer under mostly sunny skies again. Still under the ridge for Thursday but increasing instability and diffluent flow aloft may lead to isolated afternoon or evening convection again favoring development over the mountains but across a braoder region. In general the models have been over-estimating POPs and precipitation in this typical summer pattern. With temps rising each day, Friday looks to be the warmest day of the week reaching up into the low 90s in some areas through the Susquehanna Valley. Heat and increasing humidity are expected to fuel thunderstorms by late in the day in advance of a cold front which will move southeast across the region Friday night. Models try to push this front south into VA. With the front near the Mason-Dixon line Saturday morning there will linger the chance for showers and isolated thunderstorms. Northern and central PA will certainly see noticeably drier cooler air Saturday and eventually this should make it south into the lower Susquehanna Valley as well. Saturday night will be markedly cooler across central PA. GFS and ECMWF diverge on solutions for the second half of the weekend. ECMWF has a dry sunny seasonable day on Sunday across PA. The GFS on the other hand tries to bring precip back into northern PA Saturday night but it looks suspecious at this point. Will wait to see if this continues with later model runs. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Regional radar at 21Z showing widely sct shra/tsra developing across central Pa ahead of low pressure trough over the Grt Lks. Although KBFD is the only airfield to have been affected so far, latest model data supports the chance of a brief vis-reducing shra/tsra thru this evening across most of central Pa. Based on output from the latest SPC SSEO, the region least susceptible appears to be around KMDT/KLNS. Sct shra/tsra should diminish toward midnight, as blyr cools and stabilizes. Focus then shifts toward potential of late night fog. In general, the best chance of sig vis reductions, based on SREF/downscaled NAM, will be across nw mtns in vicinity of KBFD. However, any location that receives rainfall this evening will be susceptible to sig vis reductions from fog late tonight. Patchy am fog should burn off by 14-16Z Monday. Another trough of low pressure will swing down from the Grt Lks Monday aftn, producing another round of sct shra/tsra during the aftn/evening, causing a brief vis reduction in spots. OUTLOOK... TUE...Am fog possible. WED...No sig wx expected. THU...Isold pm tsra impacts possible western Pa. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...Watson AVIATION...Grumm/Fitzgerald
Hazardous weather outlook, Jul 31, 4:52 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 452 AM EDT SUN JUL 31 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 452 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 1:21 PM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT SUN JUL 31 2016
PAZ035-036-311800-
FULTON PA-FRANKLIN PA-
121 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 200 PM EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOCUST GROVE...MOVING SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BIG COVE TANNERY...LOCUST GROVE...WARFORDSBURG...NEEDMORE...
CLAYLICK...STATE LINE...WHITETAIL SKI AREA...
WARRENTON AND MERCERSBURG.
LAT...LON 3972 7822 3981 7831 3990 7827 3993 7822
3972 7759
TIME...MOT...LOC 1721Z 297DEG 18KT 3985 7824
EVANEGOSpecial weather statement, Jul 31, 4:51 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SUN JUL 31 2016
PAZ006-312115-
POTTER PA-
451 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 515
PM EDT...
AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SIZERVILLE...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WHARTON...CHERRY SPRINGS STATE PARK AND AUSTIN.
LAT...LON 4169 7778 4147 7786 4147 7801 4150 7807
4160 7818 4171 7815
TIME...MOT...LOC 2051Z 285DEG 12KT 4161 7809
KFLocal storm report, Jul 31, 6:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG RENOVO 41.33N 77.75W
07/31/2016 CLINTON PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1601775
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:23 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 52 min |
| Jul 31, 1:21 PM EDT | Special Weather Statement | CTP | Fulton | 39 min |
| Jul 31, 4:51 PM EDT | Special Weather Statement | CTP | Potter | 24 min |
| Jul 31, 6:05 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 40 min |
| Jul 31, 7:37 PM EDT | Special Weather Statement | CTP | Union | 23 min |
| Jul 31, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Union | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.